Georgia, 2020Rip Currents in Georgia, August 4, 2020
August 4, 2020 · NWS CHS · 2 events in 1 county or zone
Long period swell associated with a departing low pressure system along with onshore winds led to rip currents along Georgia beaches.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long period swell associated with a departing low pressure system along with onshore winds led to rip currents along Georgia beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 4, 6:35 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 4, 6:35 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
735 AM EDT Tue Aug 4 2020
.SYNOPSIS...
A stationary front will stall out across the region through
late week keeping rain chances a bit higher than normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 730 AM: Sfc observations and Nighttime RGB indicated
a large area of IFR stratus across the region. The low clouds
may thick during the early daylight hours, then dissipating
during the mid morning hours. I will update the forecast to
adjust sky cover and morning temperatures.
As of 330 AM: Recent water vapor images show drier air pushing
west to east across the forecast area in the wake of Isaias.
KCLX detected a cluster of showers across the outer GA water.
The activity appeared associated with a S/W on the east side of
a mid- level long wave trough, expected to slide east over the
Atlantic. The morning should feature at least partly sunny
conditions across SE GA and SC, resulting in steadily warming
temperatures. High resolutions indicated that a sea breeze by
mid day, pushing inland during the afternoon hours. Temperature
across SE GA are expected to peak in the mid 90s with dewpoints
in the lower to mid 70s, yielding CAPE values between 2500-3000
J/kg. The moderate instability with DCAPE values around 1000
J/kg could support a severe thunderstorm or two over SE GA this
afternoon. In addition, a GA coastal counties will see hot
conditions this afternoon with heat index values around 105
degrees.
Tonight: The mid level trough axis will approach from the west. A
few showers and thunderstorms may remain over the Atlantic through
the overnight hours, land areas appear dry. Low temperatures are
forecast to range from the mid 70s inland to upper 70s along the
coast.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Moderate confidence this period. The area will remain in a weak
troughing pattern which will lead to at or above normal rain chances
each day given the deep moisture continuing in place. Temperatures
should remain near to above normal. Heat indices could peak close to
Advisory levels (110 degrees) each day just inland from the
coast.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Not much change to the weather pattern expected into early next week
with the continuation of near to above normal rain chances and
temperatures.
&&
.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Prior to 12Z TAFs: Sfc observations and Nighttime RGB indicated
a large area of IFR stratus across the region. Periods of
restrictive ceilings are possible across the terminals through
15Z. High resolution guidance indicates that scattered showers
and thunderstorms will develop across SE GA this afternoon. The
potential for convection at KSAV will be highlighted with a
TEMPO from 19-23Z. Otherwise, conditions should feature a steady
SSW wind and Cu with bases around 5 kft.
Extended Aviation Outlook: High confidence in mostly VFR conditions
at KCHS/KSAV through the weekend, mostly each afternoon/evening.
&&
.MARINE...
Today and tonight, winds will remain from the ESE at around 10
kts with seas between 2- 4 ft.
Wednesday through Sunday: No significant concerns through the period
with a fairly typical summertime pattern in place with mostly
southerly winds 10-15 kt or less and seas 4 feet or less.
Rip Currents: Lingering backswell generated by Isaias will
support a moderate risk for rip currents at all beaches today.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...NED
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...NED/RJB
MARINE...NED/RJB
Hazardous weather outlook, Aug 4, 5:01 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
601 AM EDT Tue Aug 4 2020
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-051015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
601 AM EDT Tue Aug 4 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-051015-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
601 AM EDT Tue Aug 4 2020
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 4, 9:16 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1016 AM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM RIP CURRENTS 1 NE FOLLY FIELD 32.21N 80.68W
08/04/2020 BEAUFORT SC LIFE GUARD
A WEAK RIP CURRENT WAS OBSERVED BY THE HILTON HEAD
LIFEGUARDS.
&&
EVENT NUMBER CHS2000570Rip Current, Coastal Chatham
- When
- August 4, 9:45 AM EST to 9:46 AM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
A large and strong rip current was reported near 2nd Street on Tybee Island, which led to four people being rescued approximately 100 yards from the beach.
Rip Current, Coastal Chatham
- When
- August 4, 10:10 AM EST to 10:11 AM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
A large and strong rip current was reported near 18th Street on Tybee Island, which led to two people being rescued.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in New York, August 4, 20207 deaths · 1 injured · $19 million · 17 events
- Tornadoes in North Carolina, August 4, 20202 deaths · 14 injured · $1.0 million · EF3 · 3 events
- Tornadoes and Tropical Storm in Pennsylvania, August 4, 20202 deaths · 18 injured · $7,000 · EF2 · 78 events
- Tornadoes and Tropical Storm in Maryland, August 4 to 5, 20201 death · 1 injured · $1.9 million · EF1 · 44 events
- Tropical Storm in Connecticut, August 4, 20201 death · $44 million · 8 events
- Tornadoes in Virginia, August 4, 20205 injured · $16 million · EF2 · 8 events
- Tropical Storm and Astronomical Low Tide in New Hampshire, August 4 to 5, 20201 death · $55,000 · 15 events
- Tornadoes in Maryland, August 4, 2020$465,000 · EF2 · 5 events
- Tropical Storm in Connecticut, August 4, 2020$11 million · 3 events
- Tropical Storm in North Carolina, August 4, 2020$4.4 million · 10 events
- Tropical Storm in Virginia, August 4, 2020$2.8 million · 17 events
- Tornadoes and Tropical Storm in Delaware, August 4, 2020EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915186, 915188.